Increasing energy, decreasing hot flashes?


Question from Nancy: Dr. Gralow, what do you recommend to help increase energy? I've always had low energy, but it seems to be worse since I was diagnosed with breast cancer. I am on tamoxifen, but don't know if that contributes to it. I do know that tamoxifen gives me hot flashes. I'm also on Effexor, which helped for a while, but I've noticed an increase in hot flashes lately. Thanks for any advice you may have.
Answers - Julie Gralow, M.D. Fatigue is a very common problem for women who've been diagnosed with breast cancer. In fact, it's probably the most common complaint that I get from my patients. One of the best recommendations I can make is to try to incorporate physical activity into your life. It may seem a little counterintuitive that exerting yourself physically will give you more energy. But take it slowly, and, over time, you'll probably find you're getting stronger. Science has shown that exercise can help combat fatigue.

Of course, there are lots of other contributors to fatigue besides breast cancer treatment. For one thing, you want to make sure you aren't anemic. You need to correct that if it's a problem. Having a good diet helps, too. Sleep disturbances are another common cause of fatigue. The hot flashes that you're having may be disrupting your sleep, and better management of the hot flashes could, in the end, help raise your energy level. Sometimes drugs can interfere with energy levels, and I'd be interested to know what other medications you might be taking.
Marisa Weiss, M.D. Read more about fatigue.

On Wednesday, January 15, 2003, our Ask-the-Expert Online Conference was called Managing Treatment Side Effects. Julie Gralow, M.D. and Marisa Weiss, M.D. answered your questions about many of the short-term and long-term side effects of breast cancer treatment, and ways of minimizing them, so you can get on with your life and enjoy your day-to-day activities.

The materials presented in these conferences do not necessarily reflect the views of Breastcancer.org. A qualified healthcare professional should be consulted before using any therapeutic product or regimen discussed. All readers should verify all information and data before employing any therapies described here.

A production of LiveWorld, Inc.
Copyright 2010. All rights reserved.

Was this resource helpful?

Yes No
Evergreen-donate
Back to Top